Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Wilmington, NC

July 17, 2004Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 17, 2004, 2:51 PM EDT for Georgetown County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 2:51 PM EDT (18:51 UTC)
Expired
Jul 17, 2004, 3:45 PM EDT
In force
54 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1715 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 171851
SVRILM
SCC043-171945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
249 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 345 PM EDT

* AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BROOKGREEN GARDENS...OR 7 MILES SOUTHWEST OF MURRELLS INLET...     
  AND MOVING SLOWLY TO THE EAST.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MURRELLS INLET AROUND 325 PM...

TORRENTIAL RAINFALL AND EXCESSIVE CLOUD TO GROUND LIGHTNING ARE ALSO 
OCCURRING WITH THIS THUNDERSTORM. 

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3342 7919 3343 7920 3343 7921 3343 7925
      3344 7926 3362 7922 3360 7910 3358 7910
      3357 7907 3357 7900 3341 7914

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:50 AM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 17, 9:50 AM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
950 AM EDT SAT JUL 17 2004

.SHORT TERM (THIS AFTERNOON)...
INSTABILITY AND PRECIPITABLE WATER WILL INCREASE DURING THE DAY...
HOWEVER EXPECT SOME WARMING ALOFT AS A POCKET OF -12C AIR PROGRESSES
ACROSS THE REGION FOLLOWED BY 500MB TEMPERATURES IN THE -7 TO -9C
RANGE. DIFFUSE BOUNDARY JUST NORTH OF THE FORECAST AREA AND
DEWPOINTS HAVE REBOUNDED INTO THE 70S. GOOD CHANCE POPS LOOK
REASONABLE THIS AFTERNOON...HIGHEST ACROSS THE SOUTHERN ZONES.
EXPECT AN ACTIVE SEA BREEZE ALONG WITH SMALL SCALE CONVECTIVE
BOUNDARY INTERACTIONS TO BE THE PRIMARY LOW LEVEL MECHANISMS.
OVERALL THE FORECAST IS IN GOOD SHAPE WITH NO UPDATE REQUIRED.

&&

.MARINE...
WEAK WARM FRONT OVER THE EASTERN CAROLINAS CONTINUES TO LIFT
NORTH...BUT STILL SOME BAGGINESS NOTED IN THE PRESSURE PATTERN
ACROSS SC.  THIS FEATURE EXTENDS FAR ENOUGH INTO THE COASTAL WATERS
TO KEEP WINDS IN THE 10 KT RANGE INITIALLY...BUT EXPECT GRADIENT TO
TIGHTEN UP THIS AFTERNOON AS LOW PRESSURE GETS ORGANIZED OVER THE
DEEP SOUTH.  WILL WORK A LITTLE MORE DETAIL INTO FIRST PERIOD WIND
FORECAST.  SEAS STILL 4 FT AT 41013...BUT 2-3 FT LOOKS ACCEPTABLE IN
THE COASTAL WATERS.  OTHERWISE NO MAJOR CHANGES.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

.ILM FORECAST TEAM...
PUBLIC: PFAFF
MARINE: RAS
Hazardous weather outlook, Jul 17, 10:55 AM EDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 AM EDT SAT JUL 17 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
1055 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

THERE IS A MODERATE RISK FOR RIP CURRENTS THROUGH THE AFTERNOON FROM
SOUTH AND SOUTHEAST FACING BEACHES FROM BALD HEAD ISLAND TO SURFSIDE
BEACH. THE RIP CURRENTS WILL BE STRONGEST A COUPLE HOURS EITHER SIDE
OF LOW TIDE WHICH OCCURS 215 PM EDT.

A WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT
ANTICIPATED TO BECOME WIDESPREAD AT THIS TIME BUT ISOLATED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE PEE
DEE REGION. THE MAIN THREAT FROM THESE STORMS WOULD BE WIND GUSTS TO
60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

In the hours before

Local storm report, Jul 17, 1:07 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
107 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             3 W CONWAY              33.84N 79.10W
07/17/2004  0.75 INCH        HORRY              SC   AMATEUR RADIO

&&

SRP
Local storm report, Jul 17, 1:48 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
148 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            CONWAY                  33.84N 79.05W
07/17/2004                   HORRY              SC   LAW ENFORCEMENT

            MANY ROADS FLOODED IN THE CITY WITH UP TO 1 FOOT OF WATER
            IN MANY PLACES. SOME ROADS NEARLY IMPASSABLE.

&&

SRP
Local storm report, Jul 17, 2:06 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
206 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     LIGHTNING        SUNSET BEACH            33.87N 78.51W
07/17/2004                   BRUNSWICK          NC   LAW ENFORCEMENT

            LIGHTNING STRUCK A MAN AT SUNSET BEACH CAUSING A LARGE
            ENTRANCE AND EXIT WOUND. STATUS UNKNOWN AT THIS TIME.

0150 PM     TSTM WND DMG     5 S LELAND              34.18N 78.04W
07/17/2004                   BRUNSWICK          NC   LAW ENFORCEMENT

            LARGE TREE BLOCKING DAWS CREEK RD OFF HIGHWAY 133. THE
            TREE IS BLOCKING THE ENTIRE ROAD.

&&

SRP
Local storm report, Jul 17, 2:14 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             4 S MYRTLE GROVE        34.08N 77.88W
07/17/2004  1.00 INCH        NEW HANOVER        NC   AMATEUR RADIO

            NICKEL TO QUARTER SIZE HAIL BETWEEN MONKEY JUNCTION AND
            SNOWS CUT.

&&

RAS
Local storm report, Jul 17, 2:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     ORTON PLANTATION        34.06N 77.94W
07/17/2004                   BRUNSWICK          NC   PUBLIC

            TREES DOWN OFF OF HWY 133.

&&

43
Special weather statement, Jul 17, 2:51 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
251 PM EDT SAT JUL 17 2004

NCZ096-097-172000-
BLADEN-PENDER-
251 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WITH TORRENTIAL RAIN AND FREQUENT
LIGHTNING...

AT 250 PM...RADAR INDICATED A LINE OF THUNDERSTORMS PRODUCING
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING EXTENDING FROM THE TOWNS
OF COUNCIL AND KELLY IN BLADEN COUNTY...ACROSS CURRIE AND ROCKY POINT
IN SOUTHERN PENDER COUNTY. THESE STORMS ARE MOVING NORTHEAST AT 15 TO
20 MPH.

THROUGH 4 PM...MOST LOCATIONS IN EASTERN BLADEN AND THE WESTERN TWO
THIRDS OF PENDER COUNTY CAN EXPECT THESE THUNDERSTORMS TO MOVE
THROUGH. UP TO TWO INCHES OF RAINFALL WILL OCCUR IN A SHORT TIME
WHICH MAY LEAD TO MINOR FLOODING ON SECONDARY ROADS OR POOR DRAINAGE
AREAS. WIND GUSTS OF 40 MPH ARE POSSIBLE...ALONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING. REMAIN INDOORS AND AWAY FROM WINDOWS WHILE THE
STORMS CROSS YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS.

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:15 PM EDTSpecial Marine WarningILM60 min
Jul 17, 12:52 PM EDTSevere Thunderstorm WarningILMHorry53 min
Jul 17, 2:23 PM EDTSpecial Marine WarningILM52 min
Jul 17, 2:51 PM EDTSpecial Marine WarningILM69 min
Jul 17, 3:29 PM EDTTornado WarningILMGeorgetown31 min
Jul 17, 4:27 PM EDTSevere Thunderstorm WarningILMWilliamsburg33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.